Dane County Alert: Overdoses Reported as Cocaine Use Showed Opioid Symptoms
Dane County issued an overdose spike alert after five EMS overdose calls in under 24 hours. Several reported cocaine use, but symptoms were opioid-like.

On October 27, 2026, Public Health Madison & Dane County issued an overdose spike alert based on data from EMS providers. On October 26, the county recorded at least five emergency services incidents involving overdoses in less than 24 hours — more than the community usually sees, and enough for the health department to put out a public warning the following afternoon.
One sentence in that alert deserves to be read twice: "While several of the calls reported cocaine use, be aware that the overdose symptoms were consistent with opioid use."
That is a careful, deliberately hedged official statement, and it describes a common situation: people who believe they are using a stimulant, whose bodies are showing an opioid overdose. The county does not know yet what is driving the cluster, and says so plainly. But the alert tells residents and first responders exactly what to plan for.
What the alert says, and what it does not
The release was posted at 3:45 p.m. on October 27, built on ambulance and hospital data rather than death certificates, and it names no substance as confirmed.
- What was seen: at least five overdose incidents handled by emergency services in under 24 hours on October 26.
- What is not known: "Currently, it is unknown what is driving this spike."
- What the county considers possible: "It is possible that the make-up of street drugs in our community changed, or that they could include a mixture of stimulants, opiates, fentanyl, or other synthetic drugs."
There is no lab report and no death toll; these alerts move faster than toxicology, which takes weeks. The county is describing a pattern in the emergency data, not a finished investigation.
Why "it was only cocaine" is the riskiest assumption available
There is a documented mechanism behind a cocaine report that presents as an opioid overdose. According to the National Institute on Drug Abuse, fentanyl "is often mixed with heroin, cocaine, methamphetamine, or the veterinary tranquilizer xylazine," and "in many cases, people do not know that their drugs are tainted with fentanyl." NIDA is direct about detection too: you cannot tell by looking, tasting, or smelling — testing is the only way to check.
The mortality data shows how often those two drugs travel together. In a CDC analysis of 309,274 overdose deaths from January 2021 through June 2024 across 49 states and the District of Columbia, 59.0 percent involved a stimulant, and 73.0 percent of stimulant-involved deaths also involved opioids — including 79.1 percent of cocaine-involved deaths. Cocaine deaths rose from 4,681 in 2011 to 29,449 in 2023, and the CDC attributes the increase primarily to deaths that co-involved opioids.
The clinical detail that matters most this week is about tolerance. NIDA notes that serious harm from unexpected fentanyl "is more likely to happen to people who don't normally take fentanyl, because their bodies are not used to powerful opioids like fentanyl." Someone who uses cocaine and has never used opioids has no tolerance to protect them. A dose a regular opioid user might survive can stop a stimulant-only user's breathing.
Two different overdoses that can look alike on a floor
Opioid overdose and stimulant toxicity are different emergencies that do not look the same — except when they overlap, which is what Dane County is describing.
- Opioid overdose: unconsciousness, very small ("pinpoint") pupils, slow or absent breathing, gurgling or snoring sounds, blue or gray lips and fingertips, limp limbs.
- Stimulant toxicity: fast pulse, agitation or panic, chest pain, dangerously high body temperature, seizures, and pupils that are normal or enlarged rather than pinpoint.
When fentanyl is mixed into cocaine, a person can show both — agitated at first, then quiet and unresponsive. The quiet part is what kills, and it is the part most likely to be misread as coming down.
Naloxone reverses the opioid component. Per NIDA, it works for only 30 to 90 minutes, many opioids stay in the body longer, and "some opioids are stronger and might require multiple doses." It "will not reverse overdoses from other drugs like cocaine or methamphetamine." That cuts both ways: naloxone cannot treat stimulant toxicity, but when the drug on board is a mixture, it is the only thing that reverses the half that stops breathing. If you are not sure which overdose you are looking at, give naloxone.
What to do in the first five minutes
- Call 911. Say "someone is not breathing" or "possible overdose." Do not delay the call while deciding whether this is serious.
- Give naloxone if you have it. It requires no prescription to administer.
- Give a second dose after two to three minutes if there is no response; multiple doses may be needed.
- Breathe for them. If breathing is slow or stopped, pinch the nose and breathe into the mouth about every five seconds.
- Turn them on their side once breathing returns, and stay until help arrives. Emergency care is still needed even if the person wakes up.
Two things not to do: do not put someone in a cold shower or ice bath to "wake them up," and do not leave them alone to sleep it off. A person who used cocaine and then becomes unresponsive is a medical emergency, not someone who needs to rest.
Our guide to what happens after an overdose walks through the next 24 hours, including what to expect in the emergency department.
What changes for anyone using this week
The county's standing advice is worth reading as a checklist:
- Test for fentanyl before using. Free fentanyl and xylazine strips are available through public health's Syringe Services Program sites at 2705 E. Washington Ave. and 2300 S. Park St. in Madison; our guide explains what the strips detect and what they miss. A negative result is not a guarantee — a strip tells you about the sample you tested — but it changes the odds.
- Treat any pill not dispensed by a pharmacy as counterfeit.
- Do not use alone. The alert points to Never Use Alone at 800-484-3731 and Safe Spot at 800-972-0590, services that stay on the phone so help can be sent if someone stops responding.
- Use less, and go slow, especially after any break in use — release from jail, discharge from treatment, a period of abstinence. Tolerance drops fast in those windows, and that is when an amount that used to be survivable becomes fatal.
- Keep naloxone in the room, not in a drawer, and make sure the person most likely to need it knows where it is.
For families, the most useful thing this week is not a lecture. It is a naloxone kit, a shared understanding of what an overdose looks like, and an agreement that nobody uses alone. Our guide to getting naloxone covers free and low-cost sources.
This is Dane County's second alert of the year
Dane County issued a heat-related overdose spike alert on July 1, which we covered at the time. Two weeks ago, Wood County in central Wisconsin warned that pressed pills, cocaine, heroin, and methamphetamine in circulation were being mixed with fentanyl. Dane County's program page states the same idea more broadly: "Very strong additives are being mixed into all types of drugs."
Three warnings in four months in one state is not proof that Wisconsin's supply is uniquely dangerous. It is a sign that local surveillance is working — Dane County tracks ambulance data to catch increases and publishes alerts with an email and text signup any resident can join. An alert is a signal about the supply, not a prediction about any one person.
Where to get naloxone and help in Dane County
- Public Health Syringe Services Program: 2705 E. Washington Ave. and 2300 S. Park St., Madison — naloxone, fentanyl and xylazine test strips, and safer-use supplies.
- Community Pharmacy: 130 S. Fair Oaks Ave., Madison, Monday through Saturday, 10 a.m. to 6 p.m., 608-251-4454.
- Lifepoint Syringe Services / Vivent Health: 600 Williamson St., Suite H, Madison, 608-332-6169.
- Pharmacies: you can ask a pharmacist for Narcan without a prescription.
- Behavioral Health Resource Center of Dane County: 608-267-2244, for treatment and recovery referrals.
- Safe Communities Recovery Coach 24/7 Helpline: 608-228-1278. HIV and hepatitis C testing: 608-243-0411.
- SAMHSA National Helpline: 1-800-662-4357, free, confidential, 24 hours a day. 988 for mental health and suicide crisis support.
The bottom line
Five overdoses in a day in one county is a small number that means something large: the local supply may have changed, and the change may not be visible in what people think they are buying. Anyone using stimulants this week should assume fentanyl could be present, test for it, avoid using alone, and keep naloxone within reach — and everyone else should know that an unresponsive person who "only did cocaine" still gets naloxone and still gets 911.
Sources
- Public Health Madison & Dane County — Overdose Spike Alert: Risk of Drug Overdose Increased in Dane County (Oct. 27, 2026)
- Public Health Madison & Dane County — Overdose Spike Alerts program page
- Public Health Madison & Dane County — Syringe Services Program
- CDC MMWR — Drug Overdose Deaths Involving Stimulants, United States, January 2018–June 2024 (2025;74(32):491–499)
- National Institute on Drug Abuse — Fentanyl
- National Institute on Drug Abuse — Naloxone DrugFacts
- SAMHSA National Helpline
You might also read


